Category: 

What is the Link Between Kava and Liver Problems?

Article Details
  • Written By: Eric Stolze
  • Edited By: Lauren Fritsky
  • Last Modified Date: 20 September 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Kava, also known as kava kava, is a large shrub that grows on some islands of the Pacific Ocean. The roots of the kava plant have been used as a natural health product and a natural medicine by some people for several types of health conditions. A link between kava and liver problems has been identified in several kava users in Europe who developed severe liver-related health complications after consuming kava. Some physicians may not support the use of kava by their patients because of their concerns about kava and liver damage.

Many people from islands in the South Pacific like to drink ceremonial beverages made with kava. The roots of the kava plant often have a relaxing effect that may be similar to that of an alcoholic drink. Anxiety, insomnia and other nervous system problems have been treated with nutritional supplements containing dried kava roots by some individuals. Kavalactones are an ingredient in kava roots that seem to promote sleep and have a relaxing effect on muscles in some cases. Kava may also have some pain-relieving properties.

Ad

In cases where using kava has been linked to liver problems, users of this natural product have developed conditions such as cirrhosis, hepatitis and liver failure, while some people have died from liver complications. There may be several reasons for a link between kava and liver disorders, including possible contamination of kava products by substances that are generally known to cause problems in this organ. Individuals who already have liver problems may have a greater risk of developing severe liver disorders from kava use. In most cases, people who consume alcoholic beverages concurrently with kava have an increased risk of liver damage.

A link between kava and liver damage may not be the only cause for concern among kava users. The consumption of kava has caused dizziness, drowsiness and an upset stomach in some instances. Hair loss, dry or flaky skin and partial hearing loss may occur in kava users. Allergic skin conditions such as contact dermatitis have been reported by some people who used kava.

Individuals who take several types of prescription drugs may develop serious drug interactions if they use kava along with their prescription medicines. The effects of phenytoin, an anticonvulsant drug for seizure treatment, can be enhanced if it is used with kava. Effects of diuretic drugs may be increased by kava and result in dehydration. Levodopa, a Parkinson’s disease medication, can become less effective if users of this drug take kava. In most cases, people may benefit from a discussion with their doctors about the interactions and complications that are possible with kava use.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email